Pulmonary oedema occurs when fluid accumulates in the parenchyma and air spaces in the lungs. It is most commonly caused by heart failure or fluid overload. This guide gives an overview of the ABCDE approach to managing acute pulmonary oedema.
This guide has been created to assist students in preparing for emergency simulation sessions as part of their training, it is not intended to be relied upon for patient care.
Clinical features of acute pulmonary oedema
Shortness of breath
Production of pink frothy sputum (haemoptysis)
Decreased oxygen saturations
Raised jugular venous pressure (JVP)
Tips before you begin
Treat all problems as you find them
Re-assess regularly and after every intervention to see if your management is effective
Make use of the team around you to delegate tasks where appropriate – is another clinical member of staff available to help you?
All critically unwell patients should have continuous monitoring equipment attached for accurate observations (e.g. pulse oximetry)
If you need senior input for your patient, call for help early using an appropriate SBARR handover structure (check out the guide here)
Review results (e.g. laboratory investigations) as they become available
Make use of medical school/hospital guidelines and algorithms for managing specific situations
Any medications or fluids will need to be prescribed
Your assessment and management should be documented in the notes (however this should not delay clinical management)
You are likely to see this patient after a brief handover from another member of staff.
Introduce yourself to whoever has requested a review of the patient.
Introduce yourself to the patient
Ask the patient how they are feeling
Pay attention to their ability to speak in full sentences (an inability to do this suggests significant shortness of breath)
Perform a quick general inspection of the patient to get a sense of how unwell they are:
Check consciousness level using AVPU
How do they look?
How is their breathing?
What is around the bedside? (look for IV lines, sputum cup)
Make sure the patient’s notes, observation chart and prescription chart are on hand (however this should not delay initial clinical assessment and management)
Ask for another clinical member of staff to assist you if possible
If the patient is unconscious or unresponsive, start the basic life support (BLS) algorithm as per resuscitation guidelines.
Can the patient talk?
Airway is patent; move on to breathing assessment
Look for signs of airway compromise (e.g. see-saw breathing, use of accessory muscles, diminished breath sounds, added sounds)
Is the patient cyanosed?
Open the mouth and inspect: is there anything obviously compromising the airway (e.g. secretions)?
In any case of airway obstruction, seek immediate expert help from an anaesthetist. You may need the crash team. In the meantime, you can perform some basic airway manoeuvres to help maintain the airway.
Maintain the airway whilst awaiting senior input
1. Perform head tilt, chin lift manoeuvre.
2. If noisy breathing persists try a jaw thrust.
3. If airway still appears compromised use an airway adjunct:
Insert an oropharyngeal airway (Guedel) only if unconscious (as otherwise may gag/aspirate)
Alternatively, use a nasopharyngeal airway (better tolerated if the patient is partially conscious)
Respiratory rate: likely to be significantly elevated
Oxygen saturation: Aim for saturations above 94% (unless known airway disease)
Inspection: look for signs of respiratory distress (e.g. tachypnoea, sweating, use of accessory muscles, abdominal breathing), central cyanosis
Palpation: chest expansion, tracheal deviation
Percussion: you may percuss dullness if there is associated pleural effusions
Auscultation of the chest: throughout both lung fields. Reduced breath sounds and/or crackles are seen in pulmonary oedema. There may be an associated wheeze, suggesting cardiac asthma.
Sit patient upright if possible
Administer high flow oxygen (15L/min) via a non-rebreather mask
Continous positive airway pressure (CPAP) should be considered for patients who do not improve after supplemental oxygen and intravenous diuretics (see below). Commencing CPAP is a skill beyond the scope of most junior doctors and should always involve more senior doctors.
Arterial blood gas
If hypoxic, it would be appropriate to do an ABG to assess the type and severity of respiratory failure and any associated biochemical changes.
Temperature: unlikely to be abnormal (pneumonia may be an initial differential which can may result in fever or hypothermia)
Pulse: rate, rhythm, volume and character
Capillary refill time: should be <2 seconds
Patients with acute heart failure may be hypotensive and you should make note of this, as it will impact on your ability to use diuretics (as these will lower blood pressure further)
Additionally, fluid resuscitation to correct the hypotension can be tricky given the potential to worsen pulmonary oedema
As a result, patients who are hypotensive with pulmonary oedema need immediate critical care input, as they’ll likely require continuous monitoring and potentially vasopressors to maintain an adequate blood pressure
Jugular venous pressure (JVP): may be raised in pulmonary oedema secondary to fluid overload
Peripheries: warm/cold/cyanosed/oedematous/calves (soft and non-tender?)
Soft heart sounds may indicate a pericardial effusion.
A gallop rhythm may be associated with pulmonary oedema
Fluid output: check fluid balance chart – if accurately documented you may see that the patient has had a positive fluid balance for a few days which has led to fluid overload
Insert a large bore cannula
Take blood samples at the same time (see what bloods to check below)
40 – 80mg IV boluses / IV infusion (titrated to response)
For patients already taking oral furosemide, double normal dose
Note that larger doses are required in renal failure
Hypotension: As mentioned previously, if the patient is hypotensive then diuretics can precipitate hypovolaemic shock and therefore critical care input should be sought to decide on the most appropriate management strategy.
A note on the use of vasodilators: medical students are commonly taught that glyceryl trinitrate (GTN) and opiates are important components in the management of acute pulmonary oedema. Recent NICE guidelines warn against the routine use of either of these medications, and specialist advice should be sought prior to prescribing these classes.
Full blood count (FBC) – to assess for raised white cells and anaemia
Urea and electrolytes (U&Es) – to assess renal function and electrolyte disturbances
C-reactive protein – to assess for evidence of infection
LFTs – to assess albumin levels (hypoalbuminaemia can result in oedema)
Troponin – if considering acute myocardial infarction with secondary heart failure
Plasma BNP – helpful if the diagnosis is in question – high negative predictive value
Helpful to exclude other causes of breathlessness (myocardial infarction, arrhythmias), however, do not delay treatment if an ECG cannot be performed quickly (see our ECG interpretation guide)
Assess level of consciousness using AVPU or GCS
Check drug chart for opioids, sedatives, anxiolytics and antihypertensives
Blood glucose: 4.0 – 11.0 mmol/L is normal
N.B. alert a senior immediately if you have any concerns about the consciousness level of a patient. A GCS of 8 or below warrants urgent expert help from an anaesthetist. The crash team may be needed. Be very cautious of a patient not maintaining their own airway if the GCS is reduced.
It may be necessary to fully expose the patient. Remember to prioritise patient dignity wherever possible.
Other signs of infection, and bruising
Calves (are they red, swollen or tender – e.g. signs of a deep vein thrombosis)
In situ drains (high output from certain drains e.g. ascitic drains can sometimes cause flash pulmonary oedema)
It is essential to continually reassess ABCDE and treat issues as you encounter them. This allows continual reassessment of the response to treatment and early recognition of deterioration.
If the patient does not respond to treatment or deteriorates, critical care input should be involved as soon as possible.
Well done! You’ve stabilised the patient and they’re doing much better. Just a few more things to do…
Take a history
Take a more detailed history of what has happened and how the patient has been. Involve staff or family members as appropriate.
Review the patient’s notes, observations, fluid charts, and any investigation findings. Double check the medications you have just prescribed, and any routine medications the patient is taking.
Document your ABCDE assessment clearly, including examination, observations, investigations, interventions, and patient response/changing condition. Write down any pertinent details from your history-taking.
If a senior doctor hasn’t already been involved, it is important to contact them and make them aware of the unwell patient. As a junior doctor, it would be appropriate to give an SBARR handover outlining your assessment and actions, and to discuss the following:
Are any further assessments or interventions required?
Does the patient need a referral to HDU/ICU?
Should they be referred for a review by a speciality doctor?
Should any changes be implemented to the management of any underlying conditions?
The next team of doctors on shift should be made aware of any patient in their department who has become acutely unwell.